Texas, 2022

Wildfire in Texas, July 3 to 5, 2022

July 3 to 5, 2022 · NWS AMA · 1 event in 1 county or zone

Strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle on July 3rd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle on July 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 3, 11:12 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 3, 11:12 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1212 PM CDT Sun Jul 3 2022

.AVIATION...18Z TAFs...
VFR conditions should prevail through the period at all TAF sites.
Another small chance for showers and storms at all sites this
afternoon and evening, but probability of occurrence is too low
for any sort of mention. Otherwise, winds will remain some form of
southerly, with south-southwesterly generally favored.

Ferguson

&&

.PREV DISCUSSION... /Issued 433 AM CDT Sun Jul 3 2022/

DISCUSSION...Today through Saturday.
For today and tonight, most models are dry during this time period
except the NAM, which does develop showers and tstms on a more
isolated basis compared to what has occurred during the past
couple days and nights. Given how much coverage precipitation was
Saturday afternoon and night and the associated surface outflow
boundaries left behind lurking around the forecast area, did not
feel comfortable at all going with a dry forecast offered by the
majority of the numerical weather models for this afternoon and
evening. Therefore, have utilized the 10 pop rule and included
slight chance for showers and thunderstorms across western and
southern sections of the OK and TX Panhandles for this afternoon
into early this evening as this area may be closest in proximity
to any residual surface boundaries courtesy of previous round of
showers and thunderstorms. There should be enough moisture along
with strong daytime heating and a corresponding unstable atmosphere
to support the threat for isolated showers and storms. Since any
storms that might form will be high based, a storm or two could
become strong enough to have the potential to produce severe wind
gusts.

Little change to the overall weather pattern is depicted in the
latest short and medium range models compared to what was seen 24
hours ago. A sprawling upper level ridge of high pressure with a
few embedded centers is forecast to prevail across the region
Independence Day through Saturday. As a result, either the ridge
axis or embedded multiple centers will largely dictate the upper
level steering flow for shower and thunderstorm movement as well
as the orientation of the moisture plume with respect to our forecast
area during this time period. Even though short and medium range
models are in reasonable agreement on the large scale synoptic
pattern, determining the steering flow on a day to day basis based
on the above will be challenging at times, especially during weak
flow. Have retained slight chance pops for western sections Monday
evening as that area will be on western periphery of the upper
level ridge and the steering flow may help bring a few storms in.
Otherwise, have continued to lean with the NBM pops for Tuesday
through Saturday. The steering flow aloft is progged to become a
bit more favorable Tuesday evening through Friday night. The overall
pattern suggests the northwest sections will have the best chance
for showers and storms while the far southeast TX Panhandle will
have the lowest chance Tuesday evening through Friday night. Pops
will likely be refined as each day draws closer. A return to dry
weather is anticipated Saturday.

02

AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

77/15
Hazardous weather outlook, Jul 3, 2:54 AM CST, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
354 AM CDT Sun Jul 3 2022

OKZ001>003-TXZ001>020-317-032100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
354 AM CDT Sun Jul 3 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Isolated thunderstorms may develop late this afternoon into early
this evening across the western Oklahoma Panhandle as well as
western and southern sections of the Texas Panhandle. A storm or
two will have the potential to become severe, with damaging winds
the primary hazard.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across at least parts of the Oklahoma
and Texas Panhandles Monday evening through Friday night. Any storms
that develop are expected to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

02

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Potter

When
July 3, 1:00 PM CST to July 5, 6:00 PM CST
Where
Potter forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Potter county fire-rescue responded to the Fern Gully wildfire which had an unknown fire start and burned 2,026 acres. There were 5 homes saved along with 30 other structures, but unfortunately 4 other structures were lost to the fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046573.